Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Omaha, NE

May 11, 20187 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 11, 2018, 1:57 AM CDT for 7 counties in Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2018, 1:57 AM CDT (06:57 UTC)
Expired
May 11, 2018, 2:30 AM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, NE, Gage County, NE, Jefferson County, NE, Lancaster County, NE, Saline County, NE, Saunders County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 1:50 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1812 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
602 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS53 KOAX 110657
SVROAX
NEC023-067-095-109-151-155-159-110730-
/O.NEW.KOAX.SV.W.0039.180511T0657Z-180511T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
157 AM CDT FRI MAY 11 2018

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Western Lancaster County in southeastern Nebraska...
  Seward County in southeastern Nebraska...
  Northern Jefferson County in southeastern Nebraska...
  Saline County in southeastern Nebraska...
  Southern Butler County in east central Nebraska...
  Southwestern Saunders County in east central Nebraska...
  Northwestern Gage County in southeastern Nebraska...

* Until 230 AM CDT

* At 155 AM CDT, severe thunderstorms were located along a line
  extending from 3 miles west of Bellwood to 4 miles south of Waco to
  near Deshler, moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. Strongest winds of 60 mph have been 
           reported with this line of storms with near zero 
           visibility in blowing dust along the thunderstorm gust 
           front out ahead of the thunderstorms. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Northwestern Lincoln, Seward, Crete, Fairbury, Milford, Wilber,
  Friend, Utica, Dorchester, Valparaiso, De Witt, Plymouth, Beaver
  Crossing, Staplehurst, Western, Garland, Pleasant Dale, Dwight, Bee
  and Ulysses.

This includes the following highways...
 Highway 136 in Nebraska between mile markers 144 and 162.
 Highway 92 in Nebraska near mile marker 409.
 Interstate 80 in Nebraska between mile markers 366 and 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4015 9737 4120 9737 4109 9671 4069 9678
      4009 9702
TIME...MOT...LOC 0655Z 280DEG 39KT 4135 9730 4083 9744 4017 9768 

HAIL...<.75IN
WIND...60MPH
 
$$

KERN
2 follow-up statements
679 
WWUS53 KOAX 110714
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
214 AM CDT FRI MAY 11 2018

NEC023-067-095-109-151-155-159-110730-
/O.CON.KOAX.SV.W.0039.000000T0000Z-180511T0730Z/
Lancaster NE-Seward NE-Jefferson NE-Saline NE-Butler NE-Saunders NE-
Gage NE-
214 AM CDT FRI MAY 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR WESTERN LANCASTER...SEWARD...NORTHERN JEFFERSON...SALINE...
SOUTHERN BUTLER...SOUTHWESTERN SAUNDERS AND NORTHWESTERN GAGE
COUNTIES...

At 214 AM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Brainard to 4 miles east of Beaver
Crossing to near Gilead, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Northwestern Lincoln, Seward, Crete, Fairbury, Milford, Wilber,
Friend, Utica, Dorchester, Valparaiso, De Witt, Plymouth, Beaver
Crossing, Staplehurst, Western, Garland, Pleasant Dale, Dwight, Bee
and Ulysses.

This includes the following highways...
 Highway 136 in Nebraska between mile markers 144 and 162.
 Highway 92 in Nebraska near mile marker 409.
 Interstate 80 in Nebraska between mile markers 366 and 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4015 9737 4120 9737 4109 9671 4069 9678
      4009 9702
TIME...MOT...LOC 0714Z 279DEG 39KT 4115 9712 4080 9720 4014 9744 

HAIL...<.75IN
WIND...60MPH
 
$$

KERN
545 
WWUS53 KOAX 110728
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
228 AM CDT FRI MAY 11 2018

NEC023-067-095-109-151-155-159-110737-
/O.EXP.KOAX.SV.W.0039.000000T0000Z-180511T0730Z/
Lancaster NE-Seward NE-Jefferson NE-Saline NE-Butler NE-Saunders NE-
Gage NE-
228 AM CDT FRI MAY 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LANCASTER...SEWARD...
NORTHERN JEFFERSON...SALINE...SOUTHERN BUTLER...SOUTHWESTERN SAUNDERS
AND NORTHWESTERN GAGE COUNTIES WILL EXPIRE AT 230 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty 
winds to 40 to 50 mph are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 500 AM CDT for
southeastern and east central Nebraska.

LAT...LON 4015 9737 4120 9737 4109 9671 4069 9678
      4009 9702
TIME...MOT...LOC 0727Z 280DEG 39KT 4113 9698 4078 9706 4012 9730 

$$

KERN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:39 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 10, 11:39 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1139 PM CDT Thu May 10 2018

.SHORT TERM...(Tonight through Sunday)
Issued at 333 PM CDT Thu May 10 2018

A prominent mid-level trough is forecast to evolve across the
Interior West into Friday with broader-scale, downstream ridging
occurring across the Plains. Afternoon water vapor imagery hints
at weak impulse embedded within this flow regime over WY which
is combining with moist, upslope flow --north of a surface front
stretched diagonally across NE-- to foster thunderstorms over
eastern WY. Coalescing storm-scale outflows and the nocturnal
strengthening of a LLJ will foster upscale growth of storms into
an MCS which will likely track across northeast NE tonight, to
the cool side of the front which will re-orient along I-80. A
strong to severe storm or two is possible with the primary hazard
being damaging wind gusts. South of the surface front,
considerable strengthening of a cap attendant to the eastward
advection of an elevated-mixed layer plume into the central Plains
will likely inhibit the southward expansion of the MCS into
southeast NE and southwest IA.

On Friday, lingering clouds across northeast NE into west-central
IA and hot, humid conditions south of the surface front will lead
to a potentially large temperature gradient across our area by
afternoon (e.g. upper 50s north to around 90 south). While the air
mass south of the front will become moderately unstable by mid to
late afternoon, strong capping and slight mid-level height rises
cast considerable uncertainty on surface-based storm initiation.
The more probable scenario is for elevated storms to develop north
of the surface boundary late Friday evening with a risk for large
hail and locally damaging winds.

By this weekend, the surface front settles to the south of our
area while the western U.S. system cuts off over the Great Basin.
We will remain under the influence of ridging aloft, however
persistent low-level warm and moisture advections to the north of
the surface front will maintain a chance of thunderstorms across
the area.

.LONG TERM...(Sunday night through Thursday)
Issued at 333 PM CDT Thu May 10 2018

The primary uncertainty in the long term is the evolution of the
aforementioned western U.S. cutoff low. Given that this system
will be part of a larger Rex block, the models vary when the block
will break down and the trough will edge east into the Plains.
Nonetheless, it does appear that a southwesterly mid-level flow
regime will be maintained across the central Plains through early
next week with a surface boundary in the area. As such,
precipitation chances will remain in the forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1137 PM CDT Thu May 10 2018

Thunderstorms will be imminent at KOFK, lingering through about
10z at KOFK, affecting KLNK 09-12z, and KOMA 10-13z. Winds could
gust up to 35 knot at KOFK and KLNK. Then MVFR clouds develop
along and north of a frontal boundary that stalls across the
region. Clouds eventually go to IFR at KOFK by 12z. Additional
thunderstorms possible at KLNK/KOMA 12/02-06z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...DeWald
Hazardous weather outlook, May 10, 3:42 PM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
342 PM CDT Thu May 10 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
342 PM CDT Thu May 10 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Isolated strong to severe storms will be possible after 9 PM,
mainly over northeast Nebraska. Locally damaging wind gusts will
be the primary hazard. Isolated severe storms are possible again
late Friday afternoon into evening from portions of southeast and
east-central Nebraska into southwest Iowa.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Off-and-on thunderstorm chances remain in the forecast this
weekend through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed tonight or Friday.

In the hours before

Special weather statement, May 11, 12:51 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1251 AM CDT FRI MAY 11 2018

NEZ030-110630-
Boone NE-
1251 AM CDT FRI MAY 11 2018

...Significant Weather Advisory for BOONE COUNTY UNTIL 130 AM CDT...

At 1250 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Wolbach, or 32 miles east of Ord, moving northeast
at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Albion, St. Edward, Cedar Rapids, Primrose, Loretto and The Highway
14 And 56 Junction.

LAT...LON 4167 9829 4191 9784 4153 9783 4153 9788
      4151 9789 4151 9804 4150 9804 4150 9809
      4148 9810 4148 9829
TIME...MOT...LOC 0550Z 240DEG 34KT 4147 9833

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:51 AM CDTSpecial Weather StatementOAXBoone39 min
May 11, 2:27 AM CDTSpecial Weather StatementOAXGage, Lancaster, Saline, Seward48 min
May 11, 3:21 AM CDTSpecial Weather StatementOAXGage, Jefferson, Saline39 min
May 11, 3:34 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Lancaster, Saline, Seward26 min
May 11, 3:57 AM CDTSpecial Weather StatementOAXGage, Johnson, Lancaster48 min
May 11, 4:23 AM CDTSpecial Weather StatementOAXLancaster, Seward52 min
May 11, 4:33 AM CDTSpecial Weather StatementOAXJohnson, Nemaha, Pawnee, Richardson42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.